I'm exercising 3-4 times a week, jogging and lifting, and my physical condition is fairly good (running approx. 2900 meter on Cooper test at heart rate 180). I have no trouble during exercise, no chest discomfort, dizziness or shortness of breath. Resting heart rate low 50s, max heart rate 200.
Three years ago, I started getting lots of ectopics during easy exercise. Holter test confirmed PACs. Later it turned into brief runs of supraventricular tachycardia (not Holter verified). My doctor gave me Metoprolol and told me it was anxiety. Now, I'm on SSRI for my anxiety and still taking 25 mg Metoprolol a day. Since then I've never had SVT.
Usually I have no ectopics during exercise (I've done two stress test without a single one) except maybe one or two on occation during a 45 minute jog, but sometimes I get flare-ups where my heart rate seems irregular for 10-15 seconds. Not A-fib irregular, but extra beats and pauses. They go away, but they are causing anxiety and lots of questions.
It happened yesterday during a 60 minute jog at 12 km/h. Just a few seconds. Why does it happen? I very rarely have ectopics during rest (though it happens, especially when lying on my left side).
Two years ago I had an echo done. Perfect results, a strong heart with high ejection fraction, excellent valve function and no abnormal wall thickness/motion.
Can I just ignore the PACs?
By the way, how careful should one be with exercise when having a common cold? Am I at risk for myocarditis if I'm exercising with a minor common cold with no fever?
For me, the 2 fundamental questions to ask in regards to any kind of arrhythmia is 1) does it alter a patient’s prognosis (increase their chance for cardiovascular events like myocardial infarction (heart attack) or cerebrovascular event (CVA); 2) does it cause symptoms.
In a patient with no evidence of structural heart disease (normal echo), this situation falls into the latter category. I agree with metoprolol in this occasion. The PAC’s are likely related to “adrenergic tone” or the amount of catecholamines (stress hormones like norepinephrine, others) that the body releases in response to exercise. The beta-blocker and perhaps the SSRI may help with this. Many patients “do not feel” their PAC’s. Often times the only times they are symptomatic from them is before bed when they are lying down. The most likely reason they are symptomatic at this time is the lack of other stimuli (no other distractions).
You still have management options with PAC’s. If your resting heart rate is in the 50’s, you are close to if not maxed out on metoprolol therapy. So while you probably cannot go up on the metropolol, there are invasive procedures performed by electrophysiologists (cardiologists with advanced training in arrhythmia and procedures to treat arrhythmias) to “ablate” PAC’s with radiofrequency waves. In addition, electrophysiologists or general cardiologists can prescribe antiarrhymic medications “off-label” to treat PAC’s. These medications are more commonly used to treat ventricular arrhythmias, but they can also be used to treat PAC’s. However, these interventions come at a risk including complications fro procedure or side effects from medications. Before embarking on these treatments you would have to weigh the potential benefits from these procedures against the potential harm they could cause from complications or side effects. After considering this you may come to the conclusion that the PAC’s are bearable.
One of other avenue to consider is stress reduction techniques to include yoga, tai chi, and massage. Also, avoid stimulants like caffeine/OTC supplements and sleep deprivation, both of these increase arrhythmia. If you have sleep disturbances, have a large neck, or snore you should also consider getting a polysomnogram (PSG) – aka sleep study – as obstructive sleep apnea is notorious for increasing PAC’s and other forms of arrhythmia and can be improved with treating the sleep disorder with a CPAP mask.
Wish you a speedy recovery and resolution of your symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.